Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 183, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2016, 12:53 AM CDT for Steele County, North Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2016, 12:53 AM CDT (05:53 UTC)
- Expired
- Aug 23, 2016, 1:17 AM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Steele County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 12:58 AM CDT | HAIL 1.5 | 2 S Sharon, ND | RELAYED VIA MEDIA PARTNERS SOCIAL MEDIA PHOTO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
636 WUUS53 KFGF 230553 SVRFGF NDC091-230630- /O.NEW.KFGF.SV.W.0183.160823T0553Z-160823T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1253 AM CDT TUE AUG 23 2016 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STEELE COUNTY IN SOUTHEASTERN NORTH DAKOTA... * UNTIL 130 AM CDT * AT 1253 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SHARON...OR 42 MILES SOUTHWEST OF GRAND FORKS...MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... GOLDEN LAKE AROUND 115 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4766 9747 4749 9747 4748 9792 4767 9798 TIME...MOT...LOC 0553Z 258DEG 24KT 4759 9785 HAIL...1.00IN WIND...<50MPH $$ DTR
1 follow-up statement
159
WWUS53 KFGF 230617
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
117 AM CDT TUE AUG 23 2016
NDC091-230626-
/O.CAN.KFGF.SV.W.0183.000000T0000Z-160823T0630Z/
STEELE ND-
117 AM CDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEELE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SECOND THUNDERSTORM HAS FORMED TO ITS SOUTH...TO THE EAST OF
SHERBROOKE AND THAT STORM IS BEING MONITORED.
LAT...LON 4766 9747 4749 9747 4748 9792 4767 9798
TIME...MOT...LOC 0612Z 258DEG 24KT 4762 9762
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:42 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 22, 11:42 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Grand Forks ND 1142 PM CDT MON AUG 22 2016 .UPDATE... Issued at 1135 PM CDT Mon Aug 22 2016 While SPC Mesoanalysis indicating MUCAPEs across central and portions of eastern ND in the 3K J/KG range, any developing storms will continue to contend with warm mid-level temps. A storm recently went up over Foster and did show 50 dBz heights up to 38K to 39K feet but was very short lived. H850 LLJ is protruding into SE ND and should continue to increase into the central valley and NW MN. HRRR continues to show development on nose of LLJ however much further east than the recent storm. Will continue the broad coverage of isold storms through the remainder of the overnight period. UPDATE Issued at 956 PM CDT Mon Aug 22 2016 A strong H700 cap continues to inhibit any development...however, HRRR guidance continues to prog a cluster of showers and weak storms over east central ND lifting into northwest MN in the 05Z to 09Z timeframe. Not enough confidence this will occur to elevate POPs and will keep slight chances/isolated activity in the grids. Feeling is +14 700 mb temps will inhibit this convection however not enough confidence to go dry either UPDATE Issued at 644 PM CDT Mon Aug 22 2016 Forecast challenge for tonight will be potential for convection developing along I 94 in the late evening hours. Appears a cell tried to develop north of Devils Lake and growth was quickly limited with 12 to 14 deg H700 temp cap. Experimental HRRR had developed activity by 03Z over the Valley City area, where alto cu evident on latest satellite image. Appears potential certainly is there however the mid level cap will be a player. Will continue thinking of low POPs for the tonight period. No grid changes planned. && .SHORT TERM...(This evening through Tuesday) Issued at 310 PM CDT Mon Aug 22 2016 Main forecast challenge will be tstm chances tonight into Tuesday. As of 3 pm skies remained clear although there was some smoke drifting into western ND. Wind speeds remained a little gusty from the south too. Looking ahead into tonight, think most of the evening will be very nice. Models begin to crank up the low level jet into east central ND in the 03z-06z Tue time frame, then slowly lift it NNE overnight. However, models do differ on whether this will be enough to generate isolated showers and tstms. SPC HRRR develops showers/tstms in the 00z Tue time frame, which seems way too fast. Prefer the exp HRRR which develops echoes in the 05z-06z Tue time frame and lifts these slowly NNE. This also resembles the 12z GFS20 and forecast continuity. So will go with the idea of isolated convection initiating in the late evening time frame over east central ND and lifting into the northern Red River Valley and NW MN by morning. These models eventually lift most of this activity into southern Canada or east of the FA, so most of Tue morning dries out again. Question then turns to additional tstm development along the cold front, which moves into the Red River Valley region Tue afternoon. SPC Day2 severe weather outlook has most of the FA in a marginal risk. Limiting factors appear to be the amount of moisture return and the best shear lagging behind the front. Thermal recovery could also depend on how fast any showers and tstms exit the FA Tue morning too. So some uncertainty yet, which is why the SPC outlook is only marginal. .LONG TERM...(Tuesday night through Monday) Issued at 310 PM CDT Mon Aug 22 2016 Main challenge will be periodic precipitation chances throughout the period. Models continue to be in pretty good agreement regarding the timing of Tuesday's cold front and associated precipitation. The front should be near the Red River Valley to start the period and push east of the area in the 06-09z time frame Wednesday morning. Although instability begins dropping off, storm chances will persist along and ahead of the front as a 35-40 kt low level jet kicks in across northern Minnesota late in the evening and early overnight. The front and its associated forcing should clear the eastern forecast area near daybreak Wednesday. Behind the front, temperatures will be much cooler with highs in the mid to upper 60s across the Devils Lake basin with mid 70s everywhere else for Wednesday. It will feel even cooler as high pressure building into the northern Rockies will create a decent gradient across the region with northwesterly winds of 20-25 kts west of the valley and 10-20 kts elsewhere. As the 500 mb low passes just north of the international border, additional shower/storm chances will persist throughout the day across the extreme north. As the upper low pulls away on Thursday, the region will transition to more zonal flow with several chances for embedded short waves. The strongest appears to pass through on Friday and linger into the first half of the weekend. Additional weak waves will be possible for Sunday and Monday even as weak ridging builds in to the central CONUS. After Wednesday's cooldown, temperatures will gradually moderate each day throughout the period with the return of seasonal norms by late in the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1135 PM CDT Mon Aug 22 2016 VFR with mid-level cigs moving across region in mid-afternoon as passing cold front initiates convection in the late aftn through mid evening hours. BJI should have the best chance of TSRA and lowered CIGs into MVFR range but no mention of thunder quite yet. Will add TSRA as confidence in timing/location/coverage increases. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...Godon LONG TERM...Lee AVIATION...Speicher
Hazardous weather outlook, Aug 22, 6:13 AM CDT, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 613 AM CDT MON AUG 22 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 613 AM CDT MON AUG 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM OVERNIGHT MONDAY ALONG THE I 94 CORRIDOR AND TO THE NORTHEAST INTO NORTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AFTERNOON A COLD FRONT WILL MOVE QUICKLY ACROSS THE AREA. ALONG ITS PASSAGE STORMS WILL DEVELOP WITH A FEW STRONG AND POSSIBLY SEVERE STORMS WITH LARGE HAIL AND OR STRONG WINDS. SPC HAS MUCH OF THE AREA IN A MARGINAL RISK FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Nelson | 59 min |
| Aug 23, 1:34 AM CDT | Special Weather Statement | FGF | Traill | 56 min |
| Aug 23, 1:44 AM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 46 min |
| Aug 23, 2:09 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 36 min |
| Aug 23, 2:47 AM CDT | Special Weather Statement | FGF | Grand Forks | 43 min |
| Aug 23, 3:08 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.